Deadly New Strain of Bacteria Examined

Deadly New Bacteria Discussed at Conference

About two weeks ago, some alarming news came out of the annual meeting of the Infectious Disease Society of America (IDSA).

The meeting was held in Toronto, which, coincidentally, happens to be ground zero for a deadly new strain of a bacterium called Clostridium difficile, also known as C-diff.

The good and the bad

C-diff is just one variety of the millions of different bacteria that live in your intestines. Under normal circumstances, C-diff and other bad bacteria are kept in check by good bacteria. But an antibiotic introduced into this system is like a powerful storm that kills multitudes of good and bad bacteria alike, upsetting the balance.

Sometimes an antibiotic isn’t effective in killing C-diff. So while the levels of good bacteria are low, C-diff takes advantage of the opening, proliferates, and often prompts a bout of C-diff colitis – an inflammation of the membrane that lines the large intestine. The result: abdominal pain, diarrhea, fever, and fatigue. And that’s a normal response. In acute cases, C-diff colitis is life-threatening.

In 2005, at the Princess Margaret Hospital in Toronto, a highly toxic new strain of C-diff was first identified. One patient died out of ten who were infected. Dr. Fred Zar of the University of Illinois told the Toronto Sun that this new strain may produce as much as 20 times the amount of toxins produced by previous strains of C-diff. He added: “We are starting to see some very serious infections.”

Source of the problem

Here are two of the worrisome details associated with C-diff:

  • C-diff related diseases usually show up in patients being treated with antibiotics in hospitals, but a study presented two weeks ago at the IDSA meeting reveals that about one in five patients with C-diff colitis are picking up their infections outside the hospital

  • The new, more dangerous form of C-diff is infecting people who are not considered high-risk

The reasons behind these developments are not yet completely understood, but one important clue might be found in a Journal of the American Medical Association study I told you about earlier this year in the e-Alert “What’s the Diff?” (2/2/06).

Researchers at Montreal’s McGill University identified more than 1,600 cases of C-diff and matched each case against ten control subjects. Results showed that heartburn and acid reflux patients who used a class of drugs known as H2 receptor antagonists (such as Zantac and Pepcid) had twice the risk of C-diff infection compared to those who didn’t use the drugs. And the results were even worse for patients who used proton pump inhibitor drugs (such as Prevacid and Prilosec). Those patients were three times more likely to experience a C-diff infection.

In the e-Alert “Sweet Relief” (11/11/04), HSI Panelist Allan Spreen, M.D., shared details about an effective natural therapy he’s used for years to treat heartburn, acid reflux and indigestion. “Ridiculously simple and cheap” is how he describes a protocol that consists primarily of acidophilus and digestive enzymes. You can find that e-Alert at this link:
http://www1.youreletters.com/t/428079/14253014/797463/0/

The best defense

As I’ve noted in previous e-Alerts, probiotic supplements, taken with antibiotics, can help restore good bacteria. And research shows that probiotics can derail the overpopulation of C-diff.

In a recent House Calls e-letter, Dr. Alan Inglis, America’s Country Doctor, looked at a study in which researchers examined the results of 25 different trials in which probiotics were used to treat C-diff infection, as well as other digestive problems associated with antibiotic use. Results showed that, “probiotics had a significant effect on reducing the risks of AAD (antibiotic-associated diarrhea) and C-diff.”

For more information about probiotic supplements, check the e-Alert “Send in the Pro” (8/17/06), which you can find at this link:

http://www.hsionline.com/ealerts/ea200608/ea20060817.html

Sources:
“Super C. Difficile Bug More Virulent” Kevin Connor, Toronto Sun, 10/13/06, torontosun.com
“Use of Gastric Acid-Suppressive Agents and the Risk of Community-Acquired Clostridium difficile-Associated Disease” Journal of the American Medical Association, Vol. 294, No. 23, 12/21/05, jama.ama-assn.org
“A Gut Feeling” Dr. Alan Inglis, House Calls, 7/25/06, americascountrydoctor.com